Fatal Clindamycin-Induced Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) Syndrome

    loading  Checking for direct PDF access through Ovid

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is a rare, complex, idiosyncratic drug reaction that can be fatal. Systemic symptoms include lymphadenopathy, hepatic failure, and possibly renal failure. The syndrome has been primarily associated with anticonvulsants, whereas antimicrobials are less commonly associated. We describe a 63-year-old woman who initially presented with rash and acute kidney injury secondary to treatment with clindamycin for a methicillin-susceptible Staphylococcus aureus prosthetic hip infection. Her rash progressed to desquamation of over 90% of her body surface area. Her renal function progressively declined during her hospital stay, and continuous renal replacement therapy was started. Peripheral eosinophilia was present, and urine studies were consistent with intrinsic renal failure. The patient also developed pancreatitis, hepatic failure with elevated liver enzyme levels and coagulopathy, respiratory failure necessitating mechanical ventilation, and hypotension. After a 16-day hospitalization, life-sustaining measures were withdrawn, and the patient died. Use of a cutaneous adverse drug reaction scale indicated that clindamycin was the definite cause of this patient's DRESS syndrome. To our knowledge, this is the first case report of fatal clindamycin-induced DRESS syndrome and only the second case report of DRESS attributable to clindamycin therapy. Although commonly linked with anticonvulsants, clinicians should consider the possibility of this reaction with antimicrobials, including clindamycin.

(Pharmacotherapy 2012;32(12):e387–e392)

Related Topics

    loading  Loading Related Articles